Arkansas, 2009

Flash Flooding and Flood in Arkansas, August 1 to 12, 2009

August 1 to 12, 2009 · NWS LZK · 5 events in 4 counties and zones

A nearly stationary front near the Arkansas and Louisiana border lifted to the north, allowing warm/humid air to filter into the region from the Gulf Coast. Meanwhile, a new cold front approached from the Plains, and moved into a destabilizing atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
$100,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A nearly stationary front near the Arkansas and Louisiana border lifted to the north, allowing warm/humid air to filter into the region from the Gulf Coast. Meanwhile, a new cold front approached from the Plains, and moved into a destabilizing atmosphere. The front triggered scattered to numerous thunderstorms. Very heavy rain fell from southwest into central sections of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 1, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Aug 1, 5:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
652 AM CDT SAT AUG 1 2009

.AVIATION...
A WARM FRONT WILL MOVE THROUGH ARKANSAS FROM SOUTH TO NORTH
TODAY...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA. LATE
IN THE DAY A COLD FRONT WILL MOVE INTO NORTHWEST ARKANSAS AND MOVE
SOUTHEAST THRUOGH THE NIGHT...WITH ADDITIONAL THUNDERSTORMS...SOME
OF WHICH COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
MVFR CONDITIONS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 313 AM CDT SAT AUG 1 2009/

SHORT TERM...TODAY THROUGH TUESDAY
FRONTAL BOUNDARY OVER NORTHERN LOUISIANA WILL RETURN BACK TO THE
NORTH TODAY. MOISTURE WILL INCREASE OUT AHEAD OF IT. AT THE SAME
TIME...UPPER WAVE WILL MOVE IN FROM TEXAS AND INTERACT WITH THE
SYSTEM...AND THIS WILL ALLOW SHOWERS AND THUNDERSTORMS TO DEVELOP
LATER THIS MORNING. STRONGER FRONT CURRENTLY OUT IN THE PANHANDLES
REGION WILL APPROACH FROM THE WEST...WITH ADDITIONAL SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF IT.

SOME STORMS COULD BECOME SEVERE DURING THE DAY TODAY...WITH HAIL
AND WIND BEING THE PRIMARY CONCERNS. THE FRONT WILL MOVE ACROSS
DURING THE AFTERNOON AND EVENING. HIGH PRESSURE WILL PUSH IN
BEHIND IT...WITH PRECIP COMING TO AN END DURING THE MORNING
SUNDAY. NEXT CHANCE OF RAIN WILL BE ON TUESDAY...AS NORTHWEST
UPPER FLOW SENDS A SHORTWAVE THROUGH THE REGION.

TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO BELOW NORMAL...
INITIALLY BECAUSE OF CLOUD COVER AND RAINFALL. HAVE TRENDED THE
FORECAST BELOW GUIDANCE...AS GFS MOS KEEPS COMING BACK WAY TOO
WARM.

LONG TERM...TUESDAY NIGHT THROUGH FRIDAY
AN UPPER LEVEL HIGH PRESSURE SYSTEM WILL CONTINUE OVER THE WESTERN
U.S. AS AN UPPER TROUGH CONTINUES OVER THE EASTERN U.S. THROUGH THE
ENTIRE PERIOD. THIS WILL KEEP NORTHWEST FLOW ACROSS ARKANSAS.

THERE WILL BE A NEARLY STATIONARY FRONT NEAR THE MISSOURI BORDER TO
BEGIN THE PERIOD. THE FRONT IS EXPECTED TO SAG SOUTHWARD. SEVERAL
SHORT WAVES WILL TREK ALONG THE FRONT AND BRING A CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE AREA. INCREASED POPS TO CHANCE. THE LAST IN
THE SERIES OF SHORT WAVES MOVES THROUGH THURSDAY NIGHT. HIGH
PRESSURE AND DRIER AIR APPEAR TO SPREAD EASTWARD FRIDAY AND WILL
TAKE OUT POPS FOR THIS TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     82  66  87  66 /  80  50  20  10
CAMDEN AR         89  71  91  70 /  80  70  30  10
HARRISON AR       80  63  84  63 /  70  40  10  10
HOT SPRINGS AR    85  70  89  70 /  70  60  20  10
LITTLE ROCK   AR  85  71  89  70 /  80  60  20  10
MONTICELLO AR     87  72  90  71 /  80  70  30  10
MOUNT IDA AR      85  67  88  66 /  70  60  20  10
MOUNTAIN HOME AR  82  63  86  63 /  70  40  10  10
NEWPORT AR        84  67  88  65 /  80  50  20  10
PINE BLUFF AR     86  71  90  70 /  80  70  30  10
RUSSELLVILLE AR   85  67  89  66 /  70  50  20  10
SEARCY AR         84  67  89  65 /  80  60  20  10
STUTTGART AR      84  70  88  70 /  80  60  30  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...51
Hazardous weather outlook, Aug 1, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT AUG 1 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
A WARM FRONT ACROSS SOUTHWEST ARKANSAS WILL MOVE NORTHEAST TODAY.
ALSO...A COLD FRONT IN THE PLAINS WILL DRIFT INTO ARKANSAS LATE IN
THE DAY. SHOWERS AND THUNDERSTORMS WILL INCREASE ALONG AND AHEAD OF
THESE FRONTS...AND BE ENHANCED BY SOME UPPER LEVEL ENERGY MOVING
ACROSS THE SOUTHERN PLAINS. THERE WILL BE A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH THE DAY...MAINLY OVER CENTRAL AND SOUTHERN
AREAS...WITH THE MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL.
AN ISOLATED TORNADO CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE COLD FRONT WILL PUSH EAST OF ARKANSAS BY SUNDAY MORNING. RAIN
CHANCES WILL DECREASE SIGNIFICANTLY ON SUNDAY. HIGH PRESSURE ALOFT
WILL BEGIN TO BUILD EASTWARD FROM THE PLAINS STATES EARLY NEXT WEEK.
THIS WILL ALLOW THE WEATHER PATTERN TO RETURN TO A MORE TYPICAL
SUMMER REGIME...WITH LOWER CHANCES OF RAIN AND HOTTER TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

51

The radar

The Little Rock radar (KLZK), 88 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flood, Woodruff

When
August 1, 6:00 AM CST to August 12, 2:00 PM CST
Where
Woodruff County, 2.3 mi N of Dixie to 1.1 mi SSE of Mc Clelland
Cause
Heavy Rain
Crop damage
$100,000
Reported by
NWS Employee
Coordinates
35.113, -91.356

Heavy rainfall combined with a high Cache River stage flooded more than 2000 acres of soybeans in Woodruff County. The crops flooded were a total loss. When the gage on the Cache River near Cotton Plant exceeded 17 feet, cropland began to flood. The eventual crest was 18.40 feet on the 5th of the month, putting almost a foot and a half of water on the crops. One farmer reported a loss of about 1000 acres. Additional acres were lost from the river all the way across Arkansas Highway 33 near the Dixie community.

Flash Flood, Pike

When
August 1, 9:00 AM CST to 11:00 AM CST
Where
Pike County, 1.29 mi NE of Delight to 1.24 mi ESE of Wolf Creek
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.042, -93.483

Flooding occurred along Arkansas Highway 26 in and around Delight.

Flash Flood, Hot Spring

When
August 1, 9:30 AM CST to 11:00 AM CST
Where
Hot Spring County, 1.11 mi N of Gifford to 1.48 mi SW of Jones Mill
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.386, -92.728

Several highways were blocked by high water in and around Malvern. U.S. Highways 67 and 270, and Arkansas Highway 171 were closed due to water.

Flash Flood, Saline

When
August 1, 10:30 AM CST to 12:30 PM CST
Where
Saline County, 1.83 mi ENE of Haskell to 0.91 mi NW of Haskell
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.509, -92.600

Numerous streets were flooded in Haskell. Three and a half inches of rain were recorded.

Flash Flood, Saline

When
August 1, 11:30 AM CST to 12:30 PM CST
Where
Saline County, 0.89 mi SE of Vimy Ridge to 1.06 mi SSW of Vimy Ridge
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
34.590, -92.410

Vimy Ridge Road was under water near Mary Lane.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190052, 182801, 182804, 182805, 182806.